Kansas, 2007

Hail and Damaging Wind in Kansas, June 12, 2007

June 12, 2007 · NWS GID · 2 events in 1 county or zone

Thunderstorms moved along the Kansas/Nebraska border and produced some hail and gusty winds. Some damage was reported in the far northeast corner of Smith County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$20,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms moved along the Kansas/Nebraska border and produced some hail and gusty winds. Some damage was reported in the far northeast corner of Smith County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 12, 2:35 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 12, 2:35 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
335 PM CDT TUE JUN 12 2007

.SHORT TERM...TONIGHT THROUGH 12Z THURSDAY. CHALLENGE WILL BE
PICKING WHERE THE HEAVY RAINS WILL FALL TONIGHT AND TOMORROW. UPPER
SYSTEM SLOWLY LIFTING INTO THE CENTRAL PLAINS FROM THE CENTRAL
ROCKIES. THIS IS GIVING ENOUGH LIFT TO CREATE WIDESPREAD RAINS
ACROSS THE AREA FOR THE NEXT COUPLE OF DAYS. VERY HUMID AIRMASS IN
PLACE WITH SURFACE DEWPOINTS INTO THE LOWER 70S. FLASH FLOOD
GUIDANCE IN THE 2 TO 2 1/2 INCH RANGE OVER THE WESTERN AREAS AND
THIS IS WHERE HEAVIEST RAINS ARE LIKELY TO OCCUR TONIGHT.  WILL
ISSUE FLASH FLOOD WATCH FOR TONIGHT UNTIL 18Z WEDNESDAY FOR MOST OF
THE WESTERN 1/2 OF THE CWA. WILL MENTION HEAVY RAINS OVER ALL OF CWA
BUT FEEL FLOODING POTENTIAL RIGHT NOW IS IN THE WEST. WILL PASS ON
TO FUTURE SHIFTS THE NEED TO ADDRESS EASTERN AREAS LATER IN THE
FORECAST PERIOD.  RAINS WILL CONTINUE ON WEDNESDAY AND WEDNESDAY
NIGHT. TEMPS TO BE COOLER ON WEDNESDAY GIVEN PRECIP AND CLOUD COVER
AND SHOULD ONLY REACH INTO THE 70S.

.LONG TERM...12Z THURSDAY THROUGH TUESDAY. MAIN PROBLEM IN THE
EXTENDED WILL SURROUND PERIODIC CHANCES OF THUNDERSTORMS.  ON
THURSDAY...AN UPPER LEVEL TROUGH WILL BE MOVING ACROSS THE CENTRAL
PLAINS.  THIS SHOULD BRING A CHANCE OF THUNDERSTORMS TO MUCH OF THE
AREA...WITH THE BEST CHANCES ACROSS THE EAST IN THE AREA OF DEEPER
ASCENT.  THOUGHT ABOUT GOING DRY ON FRIDAY AS THE UPPER SYSTEM
CONTINUES A SLOW MARCH SOUTH...BUT BOTH THE 12Z NAM AND GFS...ALONG
WITH THE 12Z SREF PRECIP MEAN SUGGEST THAT SOME REDEVELOPMENT IS
POSSIBLE DURING THE AFTERNOON...MAINLY ACROSS THE SOUTH AND EAST.
WILL CARRY A SMALL POP DURING FRIDAY AFTERNOON FOR THE POSSIBILITY
OF A ISOLATED DEVELOPMENT DURING THE AFTERNOON...BUT THEN GO DRY
FRIDAY NIGHT AND SATURDAY.

THE NEXT CHANCE OF THUNDERSTORMS ARRIVES SUNDAY NIGHT INTO MONDAY AS
A COLD FRONT MOVES INTO THE REGION.  THERE HAVE BEEN SOME TIMING
DIFFERENCES WITH THIS FEATURE...BUT OVERALL IT APPEARS IT SHOULD
ARRIVE SOMETIME SUNDAY NIGHT OR EARLY MONDAY.  THIS TIMING IS
IN GENERAL AGREEMENT WITH THE 00Z ECMWF/12Z OPERATIONAL GFS/ AND THE
00Z GFS ENSEMBLE MEAN.  HAVE GONE DRY AGAIN ON TUESDAY AS A WEAK
UPPER RIDGE AGAIN BUILDS INTO THE CENTRAL UNITED STATES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FFA FROM GREELEY TO ST PAUL TO KEARNEY TO FRANKLIN TONIGHT
UNTIL 18Z WEDNESDAY.
KS...FFA FOR PHILLIPS COUNTY TONIGHT UNTIL 18Z WEDNESDAY.
&&

KISNER/CWK
Hazardous weather outlook, Jun 12, 11:11 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1211 PM CDT TUE JUN 12 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1211 AM CDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE CHANCE OF THUNDERSTORMS CONTINUE TO INCREASE THROUGH THE DAY...
WITH THUNDERSTORMS LIKELY TONIGHT. THE PRIMARY THREAT WILL BE
LOCALIZED HEAVY RAINFALL.  SOME LOCATIONS WILL SEE 1 TO 2 INCH
RAINFALL AMOUNTS BY EARLY WEDNESDAY MORNING. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. HOWEVER...A FEW OF THE STRONGEST STORMS MAY
BE CAPABLE OF PRODUCING HAIL STONES FROM ONE HALF TO ONE INCH IN
DIAMETER AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY AND THEN AGAIN SUNDAY AFTERNOON THROUGH MONDAY. HOWEVER...THE
BEST CHANCE OF THUNDERSTORMS WILL BE WEDNESDAY ALONG WITH THE
CONTINUED THREAT OF LOCALIZED HEAVY RAINFALL. SOME LOCATIONS COULD
SEE AN ADDITIONAL 1 TO 3 INCHES OF RAIN WEDNESDAY INTO WEDNESDAY
NIGHT RESULTING IN THE POSSIBILITY OF MINOR FLOODING. WIDE SPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL AMOUNTS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KISNER

In the hours before

Local storm report, Jun 12, 2:11 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
311 PM CDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             1 SE ORLEANS            40.12N 99.44W
06/12/2007  E0.88 INCH       HARLAN             NE   PUBLIC

&&

PFANNKUCH
Special weather statement, Jun 12, 2:15 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
315 PM CDT TUE JUN 12 2007

KSZ005-122045-
PHILLIPS-
315 PM CDT TUE JUN 12 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHEASTERN PHILLIPS COUNTY...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF HARLAN COUNTY DAM...OR 17 MILES
NORTHEAST OF PHILLIPSBURG...AND MOVING NORTH AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN PHILLIPS COUNTY BY 320 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
Special weather statement, Jun 12, 2:39 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
339 PM CDT TUE JUN 12 2007

KSZ006-122115-
SMITH-
339 PM CDT TUE JUN 12 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SMITH COUNTY...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATHOL...OR 22 MILES EAST OF PHILLIPSBURG...
AND MOVING NORTH AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  RURAL CENTRAL SMITH COUNTY

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KISNER
Special weather statement, Jun 12, 2:40 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
340 PM CDT TUE JUN 12 2007

NEZ060-072-073-122115-
DAWSON-GOSPER-PHELPS-
340 PM CDT TUE JUN 12 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DAWSON...GOSPER AND PHELPS COUNTIES...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BERTRAND...OR 14 MILES NORTHWEST OF
HOLDREGE...AND MOVING NORTH AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  OVERTON BY 355 PM CDT
  LEXINGTON BY 400 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 12, 3:03 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
403 PM CDT TUE JUN 12 2007

NEZ084-122130-
FRANKLIN-
403 PM CDT TUE JUN 12 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FRANKLIN COUNTY...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF FRANKLIN...OR 26 MILES NORTHEAST
OF PHILLIPSBURG...AND MOVING NORTH AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HILDRETH...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KISNER
Special weather statement, Jun 12, 3:05 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
405 PM CDT TUE JUN 12 2007

NEZ060-122130-
DAWSON-
405 PM CDT TUE JUN 12 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DAWSON COUNTY...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEXINGTON...AND MOVING NORTH AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  EDDYVILLE BY 430 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Grand Island radar (KUEX), 79 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Smith

When
June 12, 3:13 PM CST
Where
Smith County, Kensington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.770, -99.030

Thunderstorm Wind, Smith

When
June 12, 5:10 PM CST
Where
Smith County, 12 mi N of Lebanon
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
39.993, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43298, 43294.